Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Generation of permutations following Lehmer and Howell

Author: Enrico Spoletini
Journal: Math. Comp. 43 (1984), 565-572
MSC: Primary 05A05
MathSciNet review: 758204
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper proves two formulas used to obtain, by an arithmetic method, both the next permutation with respect to a given one and the mth permutation, in lexicographic direct ordering.

References [Enhancements On Off] (What's this?)

  • [1] J. R. Howell, "Generation of permutations by addition," Math. Comp., v. 16, 1962, pp. 243-244. MR 0144828 (26:2369)
  • [2] J. R. Howell, "Algorithm 87: Permutation generator," Comm. ACM, v. 5, 1962, p. 209.
  • [3] D. H. Lehmer, Teaching Combinatorial Tricks to a Computer, Proc. Sympos. Appl. Math. Combinatorial Analysis, Vol. 10, Amer. Math. Soc., Providence, R. I., 1960, pp. 179-193. MR 0113289 (22:4127)
  • [4] E. S. Page & L. B. Wilson, An Introduction to Computational Combinatorics, Cambridge Univ. Press, 1979. MR 561109 (81d:68001)
  • [5] R. Sedgewick, "Permutation generation methods," Comput. Surveys, v. 9, 1977, pp. 137-163. MR 0464682 (57:4607)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 05A05

Retrieve articles in all journals with MSC: 05A05

Additional Information

Keywords: Permutations, lexicographic ordering, lexicographic generation, permutation generation
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society